Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 12, NWS Hastings, NE

April 30, 20134 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Apr 30, 2013, 3:22 PM CDT for 4 counties in Nebraska; 6 counties in Kansas. It took effect at May 1, 2013, 4:38 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2013, 3:22 PM CDT (20:22 UTC)
In effect from
May 1, 2013, 4:38 AM CDT
Expired
May 1, 2013, 7:39 PM CDT
In force
15 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Furnas County, NE, Harlan County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 71 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WWUS73 KGID 302022
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT TUE APR 30 2013

...STRONG NORTHEASTERLY WINDS EXPECTED WEDNESDAY...

.WINDS WILL SURGE ACROSS PORTIONS NORTH CENTRAL KANSAS WEDNESDAY
MORNING BEHIND A SECONDARY PUSH OF COLD AIR. NORTHEASTERLY WINDS OF
25 TO 35 MPH...GUSTING TO 45 MPH...ARE EXPECTED TO DEVELOP AROUND
DAYBREAK WEDNESDAY...AND SLOWLY SUBSIDE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.

KSZ005>007-017>019-010430-
/O.NEW.KGID.WI.Y.0012.130501T1200Z-130502T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
322 PM CDT TUE APR 30 2013

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY. 

* TIMING...WINDS WILL INCREASE DURING THE EARLY MORNING HOURS AND
  PEAK AROUND MID AFTERNOON.

* WINDS...NORTHEAST WINDS OF 25 TO 35 MPH...GUSTING TO 45
  MPH...ARE EXPECTED.

* IMPACTS...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. UNSECURED OUTDOOR OBJECTS MAY BE PICKED 
  UP AND BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ROSSI
5 follow-up statements
808 
WWUS73 KGID 010133
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT TUE APR 30 2013

...STRONG NORTH WINDS EXPECTED WEDNESDAY...

.WINDS WILL SURGE ACROSS PORTIONS NORTH CENTRAL KANSAS WEDNESDAY
MORNING BEHIND A SECONDARY PUSH OF COLD AIR. NORTH WINDS OF 25 TO
35 MPH...GUSTING TO 45 MPH...ARE EXPECTED TO DEVELOP AROUND
DAYBREAK WEDNESDAY...AND SLOWLY SUBSIDE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.

KSZ005>007-017>019-011000-
/O.CON.KGID.WI.Y.0012.130501T1200Z-130502T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
833 PM CDT TUE APR 30 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
WEDNESDAY. 

* TIMING...WINDS WILL INCREASE EARLY WEDNESDAY MORNING AND PEAK
  AROUND MID AFTERNOON.

* WINDS...NORTH WINDS OF 25 TO 35 MPH...GUSTING TO 45 MPH... ARE
  EXPECTED.

* IMPACTS...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. UNSECURED OUTDOOR OBJECTS MAY BE PICKED 
  UP AND BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
905 
WWUS73 KGID 010938
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
438 AM CDT WED MAY 1 2013

...STRONG NORTH WINDS TO PERSIST INTO THIS EVENING...

.STRONG NORTH WINDS WILL REMAIN FIRMLY IN PLACE TODAY BEHIND AN
UNSEASONABLY STOUT COLD FRONT...WITH SUSTAINED SPEEDS AROUND 30 MPH
AND GUSTS TO AROUND 45 MPH COMMON. ALTHOUGH IT WILL REMAIN QUITE
BREEZY OVERNIGHT...SPEEDS SHOULD SLIP BELOW ADVISORY LEVELS BY
AROUND SUNSET.

NEZ082>085-011800-
/O.EXB.KGID.WI.Y.0012.130501T0938Z-130502T0100Z/
FURNAS-HARLAN-FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...BEAVER CITY...ALMA...FRANKLIN...
RED CLOUD
438 AM CDT WED MAY 1 2013

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG TODAY INTO EARLY THIS
  EVENING...BEFORE GRADUALLY EASING BELOW ADVISORY CRITERIA BY
  AROUND SUNSET. 

* WINDS...SUSTAINED NORTH WINDS OF 25 TO 35 MPH...GUSTING TO
  AROUND 45 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. UNSECURED OUTDOOR OBJECTS MAY BE PICKED 
  UP AND BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ005>007-017>019-011800-
/O.EXT.KGID.WI.Y.0012.130501T0938Z-130502T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
438 AM CDT WED MAY 1 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG TODAY INTO EARLY THIS
  EVENING...BEFORE GRADUALLY EASING BELOW ADVISORY CRITERIA BY
  AROUND SUNSET. 

* WINDS...SUSTAINED NORTH WINDS OF 25 TO 35 MPH...GUSTING TO
  AROUND 45 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. UNSECURED OUTDOOR OBJECTS MAY BE PICKED 
  UP AND BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

PFANNKUCH
732 
WWUS73 KGID 011814
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
113 PM CDT WED MAY 1 2013

...STRONG NORTH WINDS TO PERSIST INTO THIS EVENING...

.STRONG NORTH WINDS WILL REMAIN FIRMLY IN PLACE TODAY BEHIND AN
UNSEASONABLY STOUT COLD FRONT...WITH SUSTAINED SPEEDS AROUND
30 MPH AND GUSTS TO AROUND 45 MPH COMMON. ALTHOUGH IT WILL REMAIN
QUITE BREEZY OVERNIGHT...SPEEDS SHOULD SLIP BELOW ADVISORY LEVELS
BY AROUND SUNSET.

KSZ005>007-017>019-NEZ082>085-020100-
/O.CON.KGID.WI.Y.0012.000000T0000Z-130502T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD
113 PM CDT WED MAY 1 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG THIS AFTERNOON INTO EARLY
  THIS EVENING...BEFORE GRADUALLY EASING BELOW ADVISORY CRITERIA
  BY AROUND SUNSET.

* WINDS...SUSTAINED NORTH WINDS OF 25 TO 35 MPH...GUSTING TO 
  AROUND 45 MPH. 

* IMPACTS...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. UNSECURED OUTDOOR OBJECTS MAY BE PICKED 
  UP AND BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
748 
WWUS73 KGID 012114
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT WED MAY 1 2013

...STRONG NORTH WINDS TO PERSIST INTO THIS EVENING. FREEZING
TEMPERATURES EXPECTED THURSDAY NIGHT...

.STRONG NORTH WINDS WILL REMAIN FIRMLY IN PLACE TONIGHT BEHIND AN
UNSEASONABLY STOUT COLD FRONT...WITH SUSTAINED SPEEDS AROUND 30
MPH AND OCCASIONAL GUSTS TO AROUND 45 MPH. ALTHOUGH IT WILL
REMAIN QUITE BREEZY OVERNIGHT...SPEEDS SHOULD SLIP BELOW ADVISORY
LEVELS BY AROUND SUNSET.

NEAR-FREEZING TO SUB-FREEZING TEMPERATURES ARE EXPECTED THURSDAY
NIGHT INTO FRIDAY MORNING. THESE TEMPERATURES COULD BE HARMFUL TO
SENSITIVE VEGETATION.

KSZ005>007-017>019-NEZ082>085-020515-
/O.NEW.KGID.FZ.A.0001.130503T0600Z-130503T1400Z/
/O.CON.KGID.WI.Y.0012.000000T0000Z-130502T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD
414 PM CDT WED MAY 1 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT
THIS EVENING. 

* TIMING...WINDS WILL REMAIN STRONG THROUGH THE EVENING...BEFORE
  GRADUALLY EASING BELOW ADVISORY CRITERIA BY AROUND SUNSET.

* WINDS...SUSTAINED NORTH WINDS OF 25 TO 35 MPH...GUSTING TO 
  AROUND 45 MPH. 

* TEMPERATURES...THURSDAY NIGHT LOWS WILL RANGE BETWEEN 26 AND 30
  DEGREES.

* IMPACTS...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR
  HIGH PROFILE VEHICLES. UNSECURED OUTDOOR OBJECTS MAY BE PICKED
  UP AND BLOWN AROUND. AS A RESULT OF THE COLD TEMPERATURES
  FORECAST...SENSITIVE VEGETATION MAY BE HARMED THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NEZ039>041-046>049-060>064-072>077-086-087-020515-
/O.NEW.KGID.FZ.A.0001.130503T0600Z-130503T1400Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...ORD...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...CLAY CENTER...GENEVA...SUPERIOR...NELSON...HEBRON
414 PM CDT WED MAY 1 2013

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. 

* TEMPERATURES...LOWS WILL RANGE BETWEEN 26 AND 30 DEGREES.

* IMPACTS...SENSITIVE VEGETATION MAY BE HARMED AS A RESULT OF
  THESE COLD TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

GUERRERO
719 
WWUS73 KGID 020039
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT WED MAY 1 2013


KSZ005>007-017>019-NEZ082>085-020845-
/O.CAN.KGID.WI.Y.0012.000000T0000Z-130502T0100Z/
/O.CON.KGID.FZ.A.0001.130503T0600Z-130503T1400Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD
739 PM CDT WED MAY 1 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. A FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY
NIGHT THROUGH FRIDAY MORNING. 

WINDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA...THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED. NORTH WINDS WILL AVERAGE 20 TO
25 MPH THROUGH THE NIGHT. A FREEZE WATCH REMAINS IN EFFECT FOR
THURSDAY NIGHT AND EARLY FRIDAY MORNING.

* TEMPERATURES...THURSDAY NIGHT LOWS WILL RANGE BETWEEN 26 AND 
  30 DEGREES. 

* IMPACTS...THE COLD TEMPERATURES COULD HARM SENSITIVE OUTDOOR
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NEZ039>041-046>049-060>064-072>077-086-087-020845-
/O.CON.KGID.FZ.A.0001.130503T0600Z-130503T1400Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...ORD...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...CLAY CENTER...GENEVA...SUPERIOR...NELSON...HEBRON
739 PM CDT WED MAY 1 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. 

* TEMPERATURES...LOWS WILL RANGE BETWEEN 26 AND 30 DEGREES.

* IMPACTS...SENSITIVE VEGETATION MAY BE HARMED AS A RESULT OF 
  THESE COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Apr 30, 1:14 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 30, 1:14 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
114 PM CDT TUE APR 30 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 545 AM CDT TUE APR 30 2013

CLEARLY THE MAIN CONCERN DURING THE NEXT 24 HOURS IS THE RISK FOR
POTENTIALLY SEVERAL STRONG TO SEVERE STORMS MAINLY BETWEEN 7 PM
AND 3 AM TONIGHT...AND MAINLY WITHIN THE SOUTHEAST 1/2 OF THE CWA.
OTHERWISE...TODAY MARKS THE TRANSITION DAY BETWEEN THE 80+ DEGREE
WARMTH OF THE PAST FEW DAYS...AND THE UNWELCOME RETURN TO A WINTRY
FEEL TOMORROW.

09Z OBJECTIVE SURFACE ANALYSIS IS HIGHLIGHTED BY THE MUCH-
ADVERTISED COLD FRONT...THAT PER AUTOMATED OBS AND RADAR IMAGERY
IS ALREADY WELL THROUGH AT LEAST THE NORTHWEST 1/3 OF THE
CWA...AND CONTINUES STEADILY PASSING SOUTHEAST. BEHIND THE FRONT
ARE NORTH-NORTHWEST WINDS WITH SUSTAINED SPEEDS GENERALLY 10-20
MPH WITH HIGHER GUSTS. THIS FRONT IS CONNECTED ACROSS THE REGION
BY TWO PRIMARY SURFACE LOW CENTERS...A 991 MILLIBAR NEAR THE
SD/ND/MN BORDER...AND A 996MB ONE ALONG THE KS/CO BORDER. AHEAD OF
THE FRONT...STEADY SOUTH-SOUTHWEST BREEZES 10-20 MPH HAVE BEEN THE
NORM THROUGH THE NIGHT...PROMOTING VERY MILD READINGS MAINLY IN
THE 60S. ALTHOUGH TEMPS ARE FALLING OFF SOMEWHAT BEHIND THE
BOUNDARY...A GOOD CHUNK OF THE CWA SHOULD MAKE IT THROUGH 8AM
WITHOUT DROPPING BELOW THE 55-60 RANGE. ALOFT...WATER VAPOR
IMAGERY AND SHORT TERM MODEL DATA HIGHLIGHT A LARGE SCALE TROUGH
AND ASSOCIATED UPPER JET STREAK CENTERED OVER THE NORTHERN
PLAINS/ROCKIES...WITH SEVERAL EMBEDDED SHORTWAVE TROUGHS...THE
MOST VIGOROUS OF WHICH IS SWINGING ALONG THE SD/CANADA BORDER.

FOR THE 7AM-7PM DAYTIME PERIOD...THE VAST MAJORITY...IF NOT THE
ENTIRE CWA SHOULD REMAIN THUNDERSTORM/RAIN FREE...AND ONLY HAVE A
SLIGHT CHANCE OF STORMS AFTER 5 PM IN FAR SOUTHEAST ZONES MAINLY
SOUTHEAST OF A HEBRON-PLAINVILLE LINE. ALOFT...BROAD WEST-
SOUTHWEST FLOW WILL PERSIST OVER THE CENTRAL PLAINS...AS THE
VIGOROUS VORT MAX OVER SD SWINGS NORTHEAST INTO CANADA...WHILE
ADDITIONAL PIECES OF ENERGY SLIDE SOUTHEAST OUT OF THE NORTHWEST
CONUS TOWARD THE CENTRAL ROCKIES...HELPING TO SLOWLY DEEPEN THE
DEVELOPING POSITIVELY TILTED LARGE SCALE TROUGH. AT THE
SURFACE...THE COLD FRONT WILL CONTINUE MAKING STEADY PROGRESS
SOUTHWARD ACROSS THE CWA TODAY...ALTHOUGH IT WILL SLOW AND
ESSENTIALLY STALL OUT AS IT REACHES FAR SOUTHEAST COUNTIES...AS IT
IS COUNTER-ACTED BY A STRENGTHENING WARM FRONT/INVERTED TROUGH
AXIS EXTENDING NORTHEAST FROM A DEEPENING SURFACE LOW NEAR THE
CO/OK/KS/TX BORDER AREA. FOR THE MAJORITY OF THE CWA THAT GETS
BEHIND THE COLD FRONT TODAY...BREEZES WILL AVERAGE AT LEAST 15-20
MPH WITH HIGHER GUSTS...AS THE WIND DIRECTION GRADUALLY SHIFTS
FROM NORTHERLY TO NORTHEASTERLY. TEMPERATURE-WISE...DESPITE
PASSING HIGH CLOUDS...ITS NOW LOOKING LIKE THERE WILL BE ENOUGH
SUNSHINE...AND ALSO WEAK ENOUGH COLD AIR ADVECTION TO ALLOW TEMPS
TO CLIMB HIGHER THAN PREVIOUSLY FORECAST...AND BASED ON A BLEND OF
VARIOUS MODELS/GUIDANCE HAVE RAISED HIGHS ROUGHLY 5 DEGREES ALL
AREAS...NOW AIMING FOR MID 60S NORTHWEST...NEAR 70 CENTRAL...AND
LOW 80S FAR SOUTHEAST. IF THE RAP MODEL IS ONTO SOMETHING...IT MAY
BE EVEN WARMER YET...BUT HAVE LARGELY DISCOUNTED IT FOR NOW. AS
FOR PRE-7PM STORM CHANCES...THEY ARE LOOKING FAIRLY SLIM DESPITE
THE LATEST NAM BUILDING 1000+ J/KG OF 0-1MLCAPE IN FAR SOUTHEAST
ZONES LATE THIS AFTERNOON. FORECAST SOUNDINGS SHOW A PRETTY
FORMIDABLE CAP TO SURFACE-BASED CONVECTION OWING TO WARM 700MB
TEMPS IN AN ELEVATED MIXED LAYER. PER REFLECTIVITY FORECAST FROM
THE 00Z 4KM WRF-NMM AND ALSO THE 09Z RAP...THAYER AND MITCHELL
COUNTIES WOULD BEAR THE MOST WATCHING FOR POSSIBLE STORM
DEVELOPMENT...WHICH COULD BECOME SEVERE QUICKLY SHOULD IT FORM.
ALTHOUGH A BRIEF NEAR-SURFACE BASED SUPERCELL CANNOT BE RULED
OUT...IT WOULD LIKELY TAKE ON A SOMEWHAT LINEAR TENDENCY PRETTY
QUICKLY WITH FLOW ALOFT PARALLEL TO THE LOW LEVEL FRONTAL ZONE.

TURNING TO THE 7PM-7AM TONIGHT PERIOD...CONFIDENCE IS CONSIDERABLY
HIGHER IN WIDESPREAD SHOWER/THUNDERSTORM DEVELOPMENT...ESPECIALLY
AFTER SUNSET...AND POPS HAVE BEEN BUMPED UP INTO THE 80-90 PERCENT
RANGE FOR MUCH OF THE NIGHT. ALOFT...SHORTWAVE ENERGY WILL
TRANSLATE INTO THE PLAINS FROM THE WEST AS THE PARENT LONGWAVE
TROUGH SETS UP ALONG AN AXIS FROM ND TO THE CENTRAL ROCKIES BY
SUNRISE WEDNESDAY MORNING. WITHIN THE ENTRANCE REGION OF A DAKOTAS
UPPER JET STREAK...LOW-MID LEVEL SOUTHERLY WINDS SPEEDS/RESULTANT
MOISTURE CONVERGENCE WILL RAMP UP MARKEDLY AROUND/AFTER
SUNSET INTO THE FRONTAL ZONE...WITH MOISTURE TRANSPORT SURGING
INTO THE CWA EVIDENT AT BOTH 850 AND 700MB. VARIOUS MODEL
QPF/REFLECTIVITY PROGS SUCH AS FROM THE NAM AND 4KM WRF-NMM AGREE
ON THE SCENARIO OF A RAPID INCREASE IN THUNDERSTORM DEVELOPMENT
THIS EVENING ACROSS MOST IF NOT ALL OF THE CWA...BUT ESPECIALLY
THE SOUTHEAST 1/2. THIS SHOULD BE A FAIRLY CLASSIC SETUP FOR AT
LEAST MARGINALLY SEVERE HAIL AROUND QUARTER SIZE OR SLIGHTLY
LARGER...WITH A CONSENSUS OF THE LATEST NAM/GFS SUGGESTING AT
LEAST 500-1500 J/KG OF MUCAPE IN THE 850-700MB LAYER THROUGH
06Z...IN THE PRESENCE OF DEEP LAYER 0-6KM SHEAR OF GENERALLY 40-60
KT. THIS COULD YIELD AT LEAST A HANDFUL OF ELEVATED SUPERCELL
STRUCTURES TRAINING WITHIN THE SAME GENERAL CORRIDOR...NOT ALL
THAT UNLIKE THE EVENT IN EARLY APRIL THAT AFFECTED MUCH OF THE NEB
CWA. ALTHOUGH A STRONG STORM IS POSSIBLE ALMOST ANYWHERE...THE
GREATEST THREAT FOR LARGE HAIL AND POSSIBLY SEVERE WIND GUSTS
SHOULD RESIDE GENERALLY SOUTH OF AN ELWOOD-OSCEOLA LINE INCLUDING
KS COUNTIES. GRADUALLY DECREASING INSTABILITY SHOULD RESULT IN A
DECREASING SEVERE THREAT BY AROUND 3 AM OR SO...BUT NOT
NECESSARILY SO. SOME PLACES COULD ALSO PICK UP HEALTHY RAINFALL
AMOUNTS OF 1-2+ INCHES...BUT NOT FORESEEING MUCH OF AN ORGANIZED
FLOODING THREAT GIVEN THE RECENT WARM...DRY STRETCH. ALL OF THIS
WILL BE TAKING PLACE IN THE PRESENCE OF STEADY LOW LEVEL COLD AIR
ADVECTION...MARKED BY NORTH-NORTHEAST WINDS OF AT LEAST 20 MPH AND
POSSIBLY CLOSER TO SUSTAINED 30 MPH AT TIMES EVEN OUTSIDE STORM
ACTIVITY. BY SUNRISE WEDNESDAY MORNING...HAVE LOW TEMPS AIMED FROM
THE MID 30S IN NORTHWEST COUNTIES...TO LOW-MID 40S SOUTHEAST. ITS
NOT COMPLETELY OUT OF THE QUESTION THAT SOME SNOW COULD START
MIXING IN WITH RAIN BETWEEN 09Z-12Z...IN FAR NORTHWEST ZONES...BUT
WOULD EXPECT LITTLE IF ANY ACCUMULATION BEFORE SUNRISE...AND EVEN
THEN ONLY IN THE VALLEY/WESTERN DAWSON COUNTY AREA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 545 AM CDT TUE APR 30 2013

BIGGEST CHALLENGE WILL BE DETERMINING TIMING OF CHANGEOVER TO SNOW
WEDNESDAY AND DETERMINING SNOW AMOUNTS THROUGH WEDNESDAY NIGHT.

WE KICK OFF WEDNESDAY WITH A HIGHLY AMPLIFIED UPPER LEVEL TROUGH
OVER THE INTERMOUNTAIN WEST THAT WILL CONTINUE TO AMPLIFY AND HEAD
TOWARD THE CENTRAL PLAINS. PLENTY OF COLD AIR ADVECTION WILL BE
UNDERWAY...BUT ELEVATED CONVECTION COULD STILL BE OCCURRING DURING
THE EARLY MORNING ON WEDNESDAY IN OUR SOUTHEAST. PROBABLY NOT ENOUGH
INSTABILITY FOR SEVERE WEATHER ANYMORE. ALSO...TEMPERATURES WILL NOT
GO ANYWHERE ON WEDNESDAY WITH THE STRONG COLD AIR ADVECTION...SO
TEMPERATURES WILL BE STEADY OR FALLING DURING THE DAY WITH MIX OF
SNOW/SNOW WORKING IN TO THE SOUTHEAST DURING THE DAY. WIND WILL BE
QUITE PERSISTENT FROM THE NORTH...ESPECIALLY TO THE SOUTH WITH STRONG
HEIGHT RISES. WE COULD BE PUSHING WIND ADVISORY OVER NORTH CENTRAL
KANSAS.

LOOKS A LITTLE TRICKY FOR TIMING OF SWITCHING OVER TO SNOW...AND
TOWARD A MIDDLE OF THE ROAD APPROACH AMONG MODEL
SOLUTIONS...CONSIDERING TIMING AND QPF AMOUNTS. WE COULD PICK UP ONE
TO THREE INCHES...BUT MOST OF THIS WOULD BE ON GRASSY
SURFACES...CONSIDERING THAT THIS WILL BE IN THE MONTH OF MAY.
ALSO...THE NAM INDICATES A POSSIBLE LOSS OF SATURATION IN THE DENDRITIC
GROWTH ZONE LATE AFTERNOON AND EVENING WEDNESDAY...WHICH COULD GIVE
US SOME DRIZZLE/FREEZING DRIZZLE FOR A SHORT PERIOD. ALSO...SLEET
MIGHT NOT BE OUT OF THE QUESTION ACCORDING TO SOME MODEL
SUGGESTIONS...BUT I WILL LEAVE BOTH OUT FOR NOW...AS IT DOES NOT
LOOK THAT LIKELY FOR MUCH SLEET WITH SUCH STRONG COLD AIR ADVECTION
AND THE LACK OF SATURATION IN THE DENDRITIC GROWTH ZONE IS VERY
DICEY.

WE COULD STILL HAVE SOME LEFTOVER SNOW IN THE SOUTH/EAST ON THURSDAY
MORNING AS THE TROUGH AXIS WILL NOT PASS TO THE EAST OF THE CWA
UNTIL AT LEAST AFTERNOON.

MODELS THEN CLOSE OFF A LOW WITHIN THE TROUGH BY THURSDAY NIGHT AND
TO BE HONEST...IT IS A FREE FOR ALL FRIDAY THROUGH THE REST OF THE
LONG TERM FORECAST AS THERE IS ABSOLUTELY NO AGREEMENT AMONG MODELS
OF WHAT HAPPENS WITH THE UPPER LOW. ENSEMBLES ARE OUT OF PHASE AS
WELL. STAYING WITH CONTINUITY HERE...BUT CONFIDENCE IS NOT HIGH WITH
THE LATEST FORECASTS FROM MODELS. WE CAN ONLY HOPE FOR SOME SORT OF
AGREEMENT DEVELOPING IN THE NEAR FUTURE. THERE IS GREAT POTENTIAL
FOR BIG BUSTS FOR TEMPERATURE FORECASTS...ESPECIALLY HIGH
TEMPERATURES...AND WE COULD VERY WELL END UP MUCH COOLER THAN
CURRENTLY ADVERTISED.

&&

.AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z WEDNESDAY
AFTERNOON) ISSUED AT 1230 PM CDT TUE APR 30 2013

DETERIORATING CONDITIONS ARE EXPECTED AT KGRI THROUGH THE NEXT 24
HOURS AS CEILINGS LOWER AND VISIBILITIES ARE REDUCED DUE TO
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS NEAR A COLD FRONTAL
BOUNDARY THAT IS DRAPED ACROSS THE FORECAST AREA.
INITIALLY...EXPECT SOME THUNDERSTORMS TO DEVELOP IN THE VICINITY
OF KGRI...LIKELY AFTER 01/03Z...AS A SECONDARY FRONTAL BOUNDARY
APPROACHES THE TERMINAL. MODEL CONSENSUS IS FAIRLY GOOD WITH MORE
WIDESPREAD THUNDERSTORM ACTIVITY AFTER 01/06Z...WITH SUFFICIENT
INSTABILITY LINGERING FOR ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT THROUGH ABOUT 01/12Z. BEHIND THE SECONDARY COLD
FRONT...EXPECT LIGHT RAIN...POSSIBLY MIXED WITH SNOW LATER IN THE
DAY...TO DEVELOP AFT 01/12Z...WITH SOME AREAS OF REDUCED
VISIBILITIES POSSIBLE ALONG WITH VERY GUSTY NORTHERLY WINDS BEHIND
THE FRONT. AT THIS TIME...EXPECT GUSTS TO REACH 35KTS...OR
POTENTIALLY HIGHER BEHIND THE FRONT WEDNESDAY AFTERNOON...AS
STRONG PRESSURE RISES ARE REALIZED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...HEINLEIN
AVIATION...SAR
Hazardous weather outlook, Apr 30, 5:12 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
512 AM CDT TUE APR 30 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
512 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LATE THIS AFTERNOON BETWEEN 5 AND 7 PM...THERE IS A SMALL CHANCE FOR
THUNDERSTORM DEVELOPMENT IN FAR SOUTHEAST AREAS...GENERALLY
SOUTHEAST OF A LINE FROM HEBRON NEBRASKA TO PLAINVILLE KANSAS. AFTER
7 PM...AND ESPECIALLY AFTER NIGHTFALL...THUNDERSTORM CHANCES WILL
GREATLY INCREASE AND EXPAND ACROSS THE ENTIRE OUTLOOK AREA. SOME
STORMS LATE THIS AFTERNOON INTO THIS EVENING HAVE THE POTENTIAL
TO BECOME SEVERE...ESPECIALLY SOUTH OF A LINE FROM ELWOOD...TO GRAND
ISLAND...TO OSCEOLA NEBRASKA...INCLUDING NORTH CENTRAL KANSAS. HAIL
TO AROUND THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH WOULD
BE THE PRIMARY HAZARDS. ALTHOUGH STRONG STORMS WITH SMALL HAIL COULD
CONTINUE THROUGH THE NIGHT...THE GREATEST THREAT FOR SEVERE WEATHER
SHOULD SUBSIDE BY AROUND 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS EARLY WEDNESDAY MORNING
SOUTHEAST OF A LINE FROM OSBORNE KANSAS TO SUPERIOR NEBRASKA TO
YORK NEBRASKA. ANY THUNDERSTORMS EARLY WEDNESDAY ARE NOT EXPECTED
TO BE SEVERE.

ONE TO TWO INCHES OF SNOW ACCUMULATION ARE POSSIBLE MAINLY
WEDNESDAY NIGHT...MOSTLY ON GRASSY SURFACES. LOCALLY HIGHER
AMOUNTS CLOSER TO THREE INCHES ARE POSSIBLE TOWARD FAR
SOUTHEASTERN AREAS NEAR BELOIT AND MANKATO KANSAS AND ALSO NEAR
HEBRON NEBRASKA.

ON BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT...NEAR-FREEZING TO
SUB-FREEZING TEMPERATURES IN THE LOWER 30S ARE FORECAST IN MOST
AREAS...WITH MID 30S FORECAST FRIDAY NIGHT. FROST FORMATION IS
POSSIBLE DURING THIS TIME FRAME AS WELL...AND APPEARS TO BE MOST
FAVORED THURSDAY NIGHT. NOW THAT THE GROWING SEASON IS GETTING
UNDERWAY...THESE COLD TEMPERATURES COULD HARM SENSITIVE OUTDOOR
VEGETATION.

THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN FAR
SOUTHEAST COUNTIES...IT WILL BECOME MORE LIKELY THIS EVENING AND
TONIGHT...ESPECIALLY SOUTH OF A LINE FROM ELWOOD TO OSCEOLA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/HEINLEIN

Nearby

Wind Advisories in Kansas, 2013Wind Advisories in Nebraska, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.